Summary Serotonin Modulators may enhance the adverse/toxic effect of other Serotonin Modulators. The development of serotonin syndrome may occur. Severity Major Onset Rapid Reliability Fair
Management The concomitant use of agents that enhance serotonin activity should be undertaken with great caution. Patients should be monitored for the development of serotonin syndrome during such therapy. The manufacturers of some agents have contraindicated the use of certain drugs due to this problem.
Discussion Many drugs possess an ability to enhance serotonin activity, and are so used in a variety of disease states. The concomitant use of 2 or more of these agents increases the risk of increasing serotonin activity to toxic levels, causing what is known as serotonin syndrome. This syndrome is characterized by at least 3 of the following symptoms: agitation, diaphoresis, diarrhea, fever, hyper-reflexia, incoordination, myoclonus, shivering, or tremor.